Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 235, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 5, 2018, 4:24 AM CDT for 7 counties in Iowa. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2018, 4:24 AM CDT (09:24 UTC)
- Expired
- Aug 5, 2018, 5:30 AM CDT
- In force
- 66 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 80.0 mph
Counties Calhoun County, IA, Hamilton County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Webster County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 106 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 4:50 AM CDT | TSTM WND GST 60 | Fort Dodge, IA | ESTIMATED 60+ MPH WINDS NEAR JOHN F KENNEDY PARK. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 4:10 AM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.4 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1051 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.2
The text
As transmitted.
147
WUUS53 KDMX 050924
SVRDMX
IAC025-079-081-091-109-187-197-051030-
/O.NEW.KDMX.SV.W.0235.180805T0924Z-180805T1030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
424 AM CDT SUN AUG 5 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Webster County in central Iowa...
Wright County in north central Iowa...
Southern Kossuth County in north central Iowa...
Eastern Calhoun County in west central Iowa...
Hancock County in north central Iowa...
Humboldt County in north central Iowa...
Hamilton County in central Iowa...
* Until 530 AM CDT.
* At 423 AM CDT, severe thunderstorms were located along a line
extending from Five Island Lake to near Pocahontas to near North
Twin Lake, moving east at 60 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Fort Dodge, Webster City, Algona, Garner, Clarion, Dakota City,
Humboldt, Eagle Grove, Belmond, Britt, Jewell Junction, Gowrie, Elm
Lake, Fort Dodge Regional Airport, Big Wall Lake, Eagle Lake,
Dayton, West Bend, Stratford and Kanawha.
This includes Interstate 35 between mile markers 127 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is an EXTREMELY DANGEROUS SITUATION. These storms are producing
widespread wind damage across north central into northwest Iowa.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows!
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4318 9350 4247 9350 4247 9346 4222 9346
4222 9457 4256 9449 4256 9444 4321 9444
TIME...MOT...LOC 0923Z 284DEG 53KT 4315 9465 4275 9460 4253 9472
HAIL...0.88IN
WIND...80MPH
$$
Beerends4 follow-up statements
150
WWUS53 KDMX 050941
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
441 AM CDT SUN AUG 5 2018
IAC025-079-081-091-109-187-197-051030-
/O.CON.KDMX.SV.W.0235.000000T0000Z-180805T1030Z/
Webster IA-Wright IA-Kossuth IA-Calhoun IA-Hancock IA-Humboldt IA-
Hamilton IA-
441 AM CDT SUN AUG 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR WEBSTER...WRIGHT...SOUTHERN KOSSUTH...EASTERN CALHOUN...
HANCOCK...HUMBOLDT AND HAMILTON COUNTIES...
At 441 AM CDT, severe thunderstorms were located along a line
extending from near Algona to near Dakota City to 10 miles east of
Rockwell City, moving east at 60 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Fort Dodge, Webster City, Algona, Garner, Clarion, Dakota City,
Humboldt, Eagle Grove, Belmond, Britt, Jewell Junction, Gowrie, Elm
Lake, Fort Dodge Regional Airport, Big Wall Lake, Eagle Lake, Dayton,
West Bend, Stratford and Kanawha.
This includes Interstate 35 between mile markers 127 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is an EXTREMELY DANGEROUS SITUATION. These storms are producing
widespread wind damage. SEEK SHELTER NOW inside a sturdy structure
and stay away from windows.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4318 9350 4247 9350 4247 9346 4222 9346
4222 9457 4256 9449 4256 9444 4321 9444
TIME...MOT...LOC 0941Z 277DEG 54KT 4309 9432 4267 9417 4241 9443
HAIL...<.75IN
WIND...70MPH
$$
Beerends857
WWUS53 KDMX 050958
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
458 AM CDT SUN AUG 5 2018
IAC025-051007-
/O.CAN.KDMX.SV.W.0235.000000T0000Z-180805T1030Z/
Calhoun IA-
458 AM CDT SUN AUG 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CALHOUN COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central, north central and west central Iowa.
LAT...LON 4247 9350 4247 9346 4222 9346 4222 9439
4247 9440 4247 9442 4256 9444 4314 9439
4318 9350
TIME...MOT...LOC 0957Z 284DEG 53KT 4303 9402 4261 9387 4235 9413
$$
IAC079-081-091-109-187-197-051030-
/O.CON.KDMX.SV.W.0235.000000T0000Z-180805T1030Z/
Webster IA-Wright IA-Kossuth IA-Hancock IA-Humboldt IA-Hamilton IA-
458 AM CDT SUN AUG 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR WEBSTER...WRIGHT...SOUTHERN KOSSUTH...HANCOCK...HUMBOLDT AND
HAMILTON COUNTIES...
At 457 AM CDT, severe thunderstorms were located along a line
extending from 11 miles east of Algona to near Eagle Grove to 9 miles
northeast of Gowrie, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fort Dodge, Webster City, Algona, Garner, Clarion, Dakota City,
Humboldt, Eagle Grove, Belmond, Britt, Jewell Junction, Gowrie, Elm
Lake, Fort Dodge Regional Airport, Big Wall Lake, Eagle Lake, Dayton,
Stratford, Kanawha and Goldfield.
This includes Interstate 35 between mile markers 127 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4247 9350 4247 9346 4222 9346 4222 9439
4247 9440 4247 9442 4256 9444 4314 9439
4318 9350
TIME...MOT...LOC 0957Z 284DEG 53KT 4303 9402 4261 9387 4235 9413
HAIL...<.75IN
WIND...60MPH
$$
Beerends263
WWUS53 KDMX 051012
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
512 AM CDT SUN AUG 5 2018
IAC091-109-051021-
/O.CAN.KDMX.SV.W.0235.000000T0000Z-180805T1030Z/
Kossuth IA-Humboldt IA-
512 AM CDT SUN AUG 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KOSSUTH AND HUMBOLDT
COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central, north central and west central Iowa.
LAT...LON 4312 9350 4247 9350 4247 9346 4222 9346
4222 9439 4240 9440 4246 9406 4260 9396
4299 9397
TIME...MOT...LOC 1011Z 285DEG 44KT 4297 9382 4255 9371 4228 9400
$$
IAC079-081-187-197-051030-
/O.CON.KDMX.SV.W.0235.000000T0000Z-180805T1030Z/
Webster IA-Wright IA-Hancock IA-Hamilton IA-
512 AM CDT SUN AUG 5 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR SOUTHERN WEBSTER...WRIGHT...SOUTHERN HANCOCK AND HAMILTON
COUNTIES...
At 511 AM CDT, severe thunderstorms were located along a line
extending from 8 miles south of Britt to near Big Wall Lake to 14
miles east of Gowrie, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Webster City, Garner, Clarion, Eagle Grove, Belmond, Jewell Junction,
Gowrie, Big Wall Lake, Elm Lake, Dayton, Stratford, Kanawha,
Goldfield, Coalville, Otho, Dows, Ellsworth, Klemme, Stanhope and
Lehigh.
This includes Interstate 35 between mile markers 127 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4312 9350 4247 9350 4247 9346 4222 9346
4222 9439 4240 9440 4246 9406 4260 9396
4299 9397
TIME...MOT...LOC 1011Z 285DEG 44KT 4297 9382 4255 9371 4228 9400
HAIL...<.75IN
WIND...60MPH
$$
Beerends098
WWUS53 KDMX 051020
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
520 AM CDT SUN AUG 5 2018
IAC079-081-187-197-051030-
/O.EXP.KDMX.SV.W.0235.000000T0000Z-180805T1030Z/
Webster IA-Wright IA-Hancock IA-Hamilton IA-
520 AM CDT SUN AUG 5 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WEBSTER...WRIGHT...
SOUTHERN HANCOCK AND HAMILTON COUNTIES WILL EXPIRE AT 530 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds to 40 mph are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
central, north central and west central Iowa.
LAT...LON 4312 9350 4247 9350 4247 9346 4222 9346
4222 9439 4240 9440 4246 9406 4260 9396
4299 9397
TIME...MOT...LOC 1020Z 284DEG 53KT 4294 9368 4252 9357 4225 9386
$$
BeerendsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:38 AM CDT, 46 minutes earlier.
Area forecast discussion, Aug 5, 3:38 AM CDT, 46 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 338 AM CDT Sun Aug 5 2018 .DISCUSSION.../Today through Saturday/ Issued at 338 AM CDT Sun Aug 5 2018 Severe thunderstorms complex over southeastern South Dakota has entered northwest Iowa at 3am. These storms have been in an area of weaker inhibition, high instability, and high shear per recent SPC mesoanalysis. GOES-East clean infrared channel showed an increase in overshooting tops from 5 to 7z with latest imagery showing temperatures with these tops of -65 to -70C. Trends in GLM are overall downward, though continue to maintain a high number of flashes with the western end of the bow entering Iowa at 330am. As these storms move farther into Iowa, they will be moving into an environment of stronger inhibition with weaker instability as the best shear moves to the northeast. Primary concern will be gusty winds with hail threat waning. Latest run of convective allowing models (CAMs) are not handling the current situation as well as the previous run or two. The HRRR and ESRL HRRR along with the NBM PPI01 had a fairly good handle and used those to populate PoPs from now through midday. Otherwise today, next series of shortwave troughs will be approaching from the central Rockies this morning reaching Iowa by this afternoon. With lingering convective cloud debris and showers or storms from overnight complex, this should foster a cooler environment over northern Iowa. Meanwhile farther south over southern Iowa, a more sunny sky with southerly winds will boost temperatures well into the 90s. With contrast in temperatures, will have a baroclinic zone/warm front with models indicating this generally over northern Iowa. Depending on degree of recovery, should have at least moderate instability with MLCAPE values between 1500 and 2500 J/kg with deep layer shear increasing this afternoon into this evening as low level jet ramps up. With speed shear increasing and directional shear already in place, may have a small window of a tornado threat this afternoon over northern areas. Damaging wind gusts and large hail, though, will be the primary threat throughout the afternoon into the evening. There will also be heavy rainfall with good moisture transport into the state, deep warm cloud depths of 11,000 feet and precipitable water values of 1.5 to 2 inches tonight. Mean layer flow is 20 to 30 knots, but with orientation quasi-parallel to the boundary, will see some training. Global models minus the NAM and CAMs show northern Iowa as the favored location for the highest rainfall amounts, which will be generally between 0.75 to 1.75 inches with a few localized higher amounts by Monday morning. Widespread flash flooding concerns are mitigated by recent dry weather and mature crops that could use some rainfall. Any flash flooding would be limited to an urban area. Unfortunately, drought stricken southern Iowa will have only paltry rain amounts if any. Showers and storms will linger on Monday as mid-level shortwaves pass over the state and surface front slowly drops southeastward. Modest instability will develop by the afternoon with strong deep layer shear of 40 to 50 knots in place. Overall severe risk is uncertain with SPC lowering from slight over northeast Iowa to marginal over central and southern Iowa. This is due to uncertainty in the location of the front and the lingering morning precipitation. Beyond Monday, flow will begin to transition to northwest on Tuesday as the shortwave troughs exit to the east, which will allow for subsidence and an end to the active pattern. As the ridge amplifies over the western US and northwest flow is established over the area, will have sporadic showers or thunderstorms, but challenging to define those well this far out. Best chance may be on Thursday as upper level forcing drops through the region. Toward late this week into next weekend, the ridge over the west will begin to translate eastward with signs of troughing entering the Pacific Northwest late next weekend. This will mean rising temperatures toward the end of the week just in time for the state fair with highs in the middle 80s to around 90 degrees. && .AVIATION.../For the 06Z TAFS through 06Z Sunday night/ Issued at 1144 PM CDT Sat Aug 4 2018 Besides some MVFR fog at MCW, expecting primarily VFR conditions for much of the overnight. Still watching the potential for storms developing across South Dakota and southern Minnesota to approach far northern Iowa after 08Z but confidence in reaching MCW/FOD is too low to include in the TAFs at this time. Breezy southerly winds are expected again on Sunday. The best potential for storms will be across northern IA during the late afternoon and evening and kept mention of VCTS for now due to uncertainty in timing and spatial coverage. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Ansorge AVIATION...Fowle
Hazardous weather outlook, Aug 4, 3:16 PM CDT, 13 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 316 PM CDT Sat Aug 4 2018 IAZ004>007-015>017-051115- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 316 PM CDT Sat Aug 4 2018 This Hazardous Weather Outlook is for portions of northern Iowa. .DAY ONE...This afternoon and tonight There will be minimal chances for thunderstorms through tonight with a marginal risk of severe weather along the Minnesota border. If any severe storms develop, the primary threats would be large hail and damaging wind. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorm chances increase Sunday afternoon and especially Sunday Night when there will be a slight risk of severe weather. Large hail, damaging wind and locally heavy rains are all possible into early Monday morning. Chances for non severe storms will then linger through the rest of the day. There will be other very spotty and infrequent chances for storms later in the week with the severe weather potential yet to be determined. .SPOTTER INFORMATION STATEMENT... Spotters may be needed Sunday afternoon through early Monday morning. IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-051115- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 316 PM CDT Sat Aug 4 2018 This Hazardous Weather Outlook is for portions of central and southern Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorm chances increase Sunday afternoon north and into central Iowa Sunday Night when there will be a slight risk of severe weather. Large hail, damaging wind and locally heavy rains are all possible into early Monday morning. Chances for non severe storms will develop over southern Iowa late Sunday Night and then linger area wide through the rest of the day. There will be other very spotty and infrequent chances for storms later in the week with the severe weather potential yet to be determined. .SPOTTER INFORMATION STATEMENT... Spotters may be needed briefly Sunday afternoon through early Monday morning. Small
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:53 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Palo Alto, Pocahontas, Sac | 67 min |
| Aug 5, 5:10 AM CDT | Special Weather Statement | DMX | Audubon, Boone, Carroll, Greene | 50 min |
| Aug 5, 5:41 AM CDT | Special Weather Statement | DMX | Jasper, Marshall, Polk, Story | 34 min |
| Aug 5, 6:08 AM CDT | Special Weather Statement | DMX | Black Hawk, Bremer, Tama | 37 min |
| Aug 5, 6:28 AM CDT | Special Weather Statement | DMX | Jasper, Madison, Mahaska, Marion, Poweshiek, Warren | 62 min |
| Aug 5, 7:19 AM CDT | Special Weather Statement | DMX | Appanoose, Davis, Monroe, Wapello | 56 min |
| Aug 5, 8:41 AM CDT | Special Weather Statement | DMX | Calhoun, Humboldt, Palo Alto, Pocahontas, Webster, Wright | 64 min |
| Aug 5, 9:23 AM CDT | Special Weather Statement | DMX | Butler, Franklin, Grundy, Hamilton, Hardin, Wright | 52 min |
| Aug 5, 9:36 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hamilton, Hardin, Wright | 39 min |
| Aug 5, 10:15 AM CDT | Special Weather Statement | DMX | Black Hawk, Boone, Grundy, Hardin, Jasper, Marshall and 3 more | 60 min |
| Aug 5, 5:31 PM CDT | Special Weather Statement | DMX | Poweshiek | 59 min |
| Aug 5, 5:42 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek, Tama | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.